It has been long thought that elevated cholesterol served as an increased risk for heart attack or stroke. Frequently, doctors prescribe statins to lower cholesterol, and they have been shown to be effective in doing so. That being said, there are many side effects that must be considered: liver damage, hyperglycemia, neurological side effects, and muscle pain/damage. For this article, I want to highlight its effects on muscles.
About a month ago, I had a patient s/p partial meniscectomy. On one of the follow up sessions, he mentioned he started getting full contractile muscle spasms in his forearms. While I had been familiar with calf pain and spasms as side effects, the violent contractions this patient described was unusual, so I had him call his cardiologist, who had recently changed his statin medication dosage. The patient was instructed to go see his cardiologist and have some tests performed. When the patient returned a week later, he informed me that his doctor had hospitalized him, running many different tests. His symptoms had gotten so bad his entire body when into contractile spasms that would even force his spine into various motions. Eventually, it was determined that the statins were the cause of the muscle spasms and the medication was then adjusted, resulting in reduction in symptoms.
Now I recognize it is difficult to know every single side effect of every drug. The best option is to either know the general side effects of each class of medication and look up each drug as you scan a patient's medication list. Over time, you will become more familiar with each drug's possible interaction, but with how commonly statins can present as "muscle pain," I recommend recognizing when a patient may have related side effects.
-Dr. Chris Fox, PT, DPT, OCS
Dr. Brian Schwabe's NEW Book in partner with PaleoHacks!
Learn residency-level content on our
Insider Access pages
We value quality PT education & CEU's. Click the MedBridge logo below for TSPT savings!